Kentucky, 2012Flash Flood and Hail in Kentucky, April 26, 2012
April 26, 2012 · NWS JKL · 21 events in 12 counties and zones
Thunderstorms affected the area on April 26th as a strong cold front moved through Eastern Kentucky. One round of thunderstorms caused flash flooding during the early morning hours in Rowan County while a squall line caused wind damage around Lake Cumberland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms affected the area on April 26th as a strong cold front moved through Eastern Kentucky. One round of thunderstorms caused flash flooding during the early morning hours in Rowan County while a squall line caused wind damage around Lake Cumberland. The front, along with the heating of the late afternoon helped produce numerous super cells which dropped large hail and damaging winds later in the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 26, 1:06 AM EST, 54 minutes earlier.
Area forecast discussion, Apr 26, 1:06 AM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
206 AM EDT THU APR 26 2012
.UPDATE...
ISSUED AT 206 AM EDT THU APR 26 2012
A WARM FRONT IS CURRENTLY ALIGNED ACROSS THE I-64 CORRIDOR...WITH
TRAINING CONVECTION ONGOING IN THE FAR NORTHEAST. AN INCREASING LOW
LEVEL JET WILL CONTINUE TO FEED MOISTURE ALONG THIS AXIS...WHICH
SHOULD SUSTAIN THIS ACTIVITY FOR THE NEXT FEW HOURS. CONVECTION FURTHER
SOUTHWEST HAS WANED. AS SUCH...HAVE REALLY TIGHTENED UP THE GRADIENT
OF POPS...REDUCING TO SLIGHT CHANCE FOR THE SOUTHWESTERN TWO
THIRDS...AND THEN CATEGORICAL ACROSS THE FAR NORTHEAST. LOW
TEMPERATURES HAVE LIKELY ALREADY BEEN ESTABLISHED AT MOST
LOCATIONS...AND EXPECT A STEADY OR SLOW RISE AT THIS POINT AS SOUTH
TO SOUTHWEST WINDS PICK UP. THE COLD FRONT LOOKS TO BE A LITTLE MORE
DELAYED TO PASS THROUGH THE AREA ON THURSDAY...WHICH WILL LIKELY
RESULT IN A BETTER CHANCE OF CONVECTION RE-FIRING DEPENDING UPON HOW
MUCH HEATING OCCURS. WILL WAIT FOR THE NEXT ISSUANCE PACKAGE TO
ADDRESS THIS CONCERN.
UPDATE ISSUED AT 1015 PM EDT WED APR 25 2012
SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO CROSS ERN KY THIS
EVENING. STRONGEST STORMS PRODUCING SOME LIGHTNING AND RADAR
ESTIMATED TENTH OF AN INCH OF RAINFALL PER HOUR. STORMS ARE MOVING
EAST...100 DEG...AT NEARLY 40 PH SO NO STORM IS PRODUCING HEAVY RAIN
FOR ANY GIVEN LOCATION. PARENT LOW IS STILL LOCATED OVER WRN IL WITH
A WARM FRONT EXTENDING THRU ERN KY JUST NORTH OF LEX AND JUST SOUTH
OF JKL/PIKEVILLE. LOW PRESSURE SHOULD CONTINUE TO TRACK EAST WITH THE
WARM FRONT LIFTING TOWARD CVG AND PULLING MUCH OF THE PCPN NORTH OF
THE AREA. EXPECTING SRN KY TO SEE LITTLE ADDITIONAL PCPN WHILE NRN KY
WILL SEE ADDITIONAL ROUNDS OF SHRA THRU MUCH OF THE NIGHT. SPEED OF
THE STORMS WILL LIMIT TOTAL ACCUMULATION. GRIDS HAVE BEEN UPDATED
WITH EXPECTED POPS AND TEMPS. ZONES IN GOOD SHAPE WITH NO UPDATE
REQUIRED.
UPDATE ISSUED AT 757 PM EDT WED APR 25 2012
UPDATED FOR SHRA CROSSING ERN KY. ACTIVITY SHOULD BECOME RATHER
PERSISTENT FOR OUR NRN COUNTIES AND SHOULD SEE BREAKS IN THE ACTIVITY
FOR THE SWRN THIRD. TEMPS ON TRACK BUT HAVE TWEAKED SLIGHTLY TO
ACCOUNT FOR THE EARLIER ONSET OF PCPN. NOT SEEING ANY LIGHTNING AND
HAVE DOWNGRADED THE THUNDER CHANCES. MAY NEED TO TAKE THEM OUT
COMPLETELY LATER TONIGHT. WILL CONTINUE TO MONITOR.
UPDATE ISSUED AT 449 PM EDT WED APR 25 2012
TIMING OF CONVECTION APPROACHING FROM THE WEST AND FURTHER CONVECTION
ANTICIPATED LATER THIS EVENING AS WELL AS ASSOCIATED SKY COVER WAS
ADJUSTED BASED ON THE LATEST SAT AND RADAR TRENDS. OVERALL...THE 18Z
NAM HAS A DECENT HANDLE ON THE APPROACHING CONVECTION...BUT APPEARS
TO BE A BIT TOO SLOW. CONVECTION OVER THE NEXT 2 HOURS OR SO SHOULD
GENERALLY BE OVER THE SW CWA AND THEN PROBABLY BECOME FOCUS MORE TO
THE NE CLOSER TO THE WARM FRONT AND GREATER THETA AND DEWPOINT
GRADIENTS AS THE EVENING WEARS ON. CONVECTION THIS EVENING OR EARLY
TONIGHT IS STILL CAPABLE OF PRODUCING SOME HAIL OR STRONG WIND GUSTS.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 325 PM EDT WED APR 25 2012
A WARM FRONT CONTINUES TO GRADUALLY LIFT NE ACROSS THE CWA AND APPEARS
TO BE ABOUT TWO THIRDS ACROSS THE CWA AS OF 3 PM.
AS OF MID AFTERNOON...A RIDGE OF HIGH PRESSURE REMAINS OVER
MEXICO...AND EXTENDS NORTH INTO THE ROCKIES AND SOUTHERN PLAINS. WNW
FLOW ALOFT CONTINUES BETWEEN THIS RIDGING AND A TROUGH MOVING OFF
THE EASTERN SEABOARD. THERE APPEAR TO BE AT LEAST TWO DISTURBANCES
UPSTREAM...ONE ACROSS IA/MO AND ANOTHER OVER THE DAKOTAS. AT THE
SURFACE...AN AREA OF LOW PRESSURE AS OVER IA WITH THE WARM FRONT
EXTENDING SE INTO THE COMMONWEALTH AND THEN ON OFF THE CAROLINA
COAST. THERE ALSO APPEARS BE ANOTHER SFC TROUGH OR AREA OF THETA
GRADIENT NEAR THE CURRENT CONVECTION OVER SOUTHERN IN AND WEST CENTRAL
KY.
OVER THE NEXT COUPLE OF DAYS...THE RIDGE AXIS WILL BEGIN TO SHIFT
EAST AS TROUGHING WORKS INTO THE WESTERN US WITH TROUGHING REMAINING
OVER THE NORTHEASTERN US. FLAT OR LOW AMPLITUDE RIDGING IS EXPECTED
TO BUILD EAST ACROSS THE GULF COAST STATES. THE LOW IS EXPECTED TO
REACH WEST CENTRAL IL THIS EVENING AND THEN TRACK EAST ACROSS THE OH
VALLEY. THIS WILL SEND THE WARM FRONT ACROSS MOST OF THE REGION
THROUGH THIS EVENING...BUT THE BOUNDARY MAY NOT REACH THE WV BORDER
UNTIL OVERNIGHT. THEN AS THE LOW PASSES BY...THE COLD FRONT WILL DROP
SOUTH ACROSS THE COMMONWEALTH VERY LATE TONIGHT AND THROUGH THE DAY ON
THURSDAY. THIS BOUNDARY SHOULD THEN BEGIN TO STALL OUT OF THE TN
VALLEY REGION. SFC HIGH PRESSURE SHOULD BEGIN TO BUILD DOWN TOWARD
THE CWA FROM LATE ON THU INTO THU NIGHT.
THE EXACT EVOLUTION OF CONVECTION OVER THE NEXT FEW HOURS IS
GENERALLY LOW CONFIDENCE. THE 12Z NAM DOES NOT APPEAR TO BE TOO BAD
WITH PLACEMENT OF CONVECTION OVER WEST CENTRAL KY AT PRESENT. THIS
MODEL AND SOME OF THE RECENT HRRR RUNS AS WELL AS THE SREF POINT TO
CONVECTION ALSO DEVELOPING FURTHER NE NEAR THE WARM FRONT...POSSIBLY
ACROSS THE CENTRAL PORTION OF THE CWA...BETWEEN ABOUT 21Z AND 0Z AS
THE FIRST OF THE ABOVE MENTIONED SHORTWAVES APPROACHES THE AREA.
SOME OF THE MODELS TAKE THE CONVECTION TO OUR WEST TOWARD THE SW CWA.
ADDITIONAL CONVECTION SHOULD THEN DEVELOP IN THE VICINITY OF THE WARM
FRONT AND POSSIBLY EVOLVE INTO AN MCS WITH POSSIBLY BOWING SEGMENTS
SOMETIME DURING THE 3Z TO 9Z TIMEFRAME. AN INCREASING LOW LEVEL JET
AS THE SFC LOW APPROACHES WILL LEAD TO INCREASING SHEAR AND STRONGER
WINDS ALOFT. TIME OF DAY...GENERALLY LATE EVENING INTO THE OVERNIGHT
IS NOT USUALLY FAVORABLE FOR SEVERE CONVECTION AND IT MAY TEND TO
WEAKEN OR BE LARGELY ELEVATED AS IT MOVES INTO OR DEVELOPS OVER THE
CWA LATE IN THE EVENING OR OVERNIGHT. HOWEVER...SOME HAIL...POSSIBLY
LARGE...AS WELL AS GUSTY WINDS CANNOT BE RULED OUT. MOS GUIDANCE AS
WELL AS RECENT MODEL GUIDANCE AND SREF INDICATE THE HIGHER
PROBABILITIES FOR CONVECTION ACROSS THE NORTH AND NORTHEASTERN
CWA...BUT ENOUGH INSTABILITY SHOULD BE PRESENT FOR GOOD COVERAGE OF
CONVECTION EVEN AS FAR SOUTH AS THE TN LINE IN ADVANCE OF THE COLD
FRONT AS THE SECOND SHORTWAVE APPROACHES. OVERALL...INCREASED POPS A
LITTLE BIT MORE TONIGHT. MIN T TONIGHT WILL BE LIMITED DUE TO THE
ANTICIPATED CLOUD COVER AND PRECIP ACROSS THE AREA.
IN THE WAKE OF CONVECTION TONIGHT...THE SURFACE COLD FRONT SHOULD
GRADUALLY DROP SOUTH ON THU. SOME REDEVELOPMENT OF CONVECTION SHOULD
OCCUR ALONG AND IN ADVANCE OF THE FRONT BY MIDDAY TO EARLY AFTERNOON.
AT THIS POINT...IT DOES APPEAR THAT THE FRONT SHOULD DROP SOUTH OF
THE AREA ON THU NIGHT WITH AT LEAST SOME PARTIAL CLEARING ACROSS MOST
OF THE AREA...AND CONSIDERABLE CLEARING IN THE NORTH. AHEAD OF THE
BOUNDARY...MAX T SHOULD AVERAGE NEAR TO SLIGHTLY ABOVE NORMAL. COLD
ADVECTION AROUND THE HIGH AND MORE IN THE WAY OF CLEARING THERE
SHOULD LEAD TO A NORTH TO SOUTH GRADIENT IN MIN T ON THU NIGHT.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 325 PM EDT WED APR 25 2012
MODELS SHOW GOOD AGREEMENT WITH HAVING AMPLIFIED MID/UPPER LEVELS
BECOMING MORE DAMPENED BY EARLY NEXT WEEK. MODELS SHOWING A LITTLE
BETTER AGREEMENT WITH THE DETAILS FROM FRIDAY THROUGH SATURDAY...BUT
STILL HAVE SOME CONSIDERABLE DIFFERENCES FOR THE SECOND HALF OF THE
WEEKEND AND BEYOND.
THE PERIOD WILL START WITH THE FRONTAL BOUNDARY TO OUR
SOUTH...LEAVING EASTERN KENTUCKY HIGH AND DRY EARLY FRIDAY.
HOWEVER...A SHORTWAVE PUSHING NORTHEAST ACROSS THE MID MISSISSIPPI
REGION WILL HELP BRING THE FRONT BACK TO THE NORTH DURING THE DAY
FRIDAY AND FRIDAY NIGHT. A WEAK DISTURBANCE WILL LIKELY SLIDE
SOUTHEAST ALONG THE FRONT EARLY FRIDAY...WHICH MAY KEEP THE BOUNDARY
ACTIVE THROUGH EARLY AFTERNOON. THIS MEANS...THE BEST THREAT FOR
SHOWERS AND STORMS WILL BE ACROSS THE SOUTH EARLY ON. BY MID TO LATE
AFTERNOON...LACK OF FORCING ALONG THE FRONTAL ZONE...WILL LIKELY
KEEP THINGS DRY...BUT WE COULD SQUEEZE OUT AN ISOLATED SHOWER OR
STORM ALONG THE FRONT. FRIDAY NIGHT...THE BOUNDARY WILL CONTINUE TO
LIFT TO OUR NORTH...AND STILL CANNOT RULE OUT AN ISOLATED SHOWER OR
STORM...BUT ALL OF THE BETTER FORCING WILL BE WELL TO OUR NORTHWEST
DURING THIS TIME...SO NO NEED TO GO HIGHER THAN SLIGHT CHANCE AT
THIS TIME. BY SATURDAY MORNING...WE MAY NEED TO WATCH A POTENTIAL
MCS ACROSS THE OHIO VALLEY AS IT COULD BRUSH THE NORTHERN HALF OF
KENTUCKY. THUS...BROUGHT IN SOME BETTER POPS SATURDAY MORNING INTO
EARLY AFTERNOON. REALLY TOUGH TO NAIL DOWN WHERE THE FRONT WILL WIND
UP BY THE TIME THIS MCS ACTIVITY DEPARTS BY SATURDAY AFTERNOON...BUT
IT WILL LIKELY LIE ACROSS OUR REGION...LEADING TO CONTINUED CHANCES
FOR UNSETTLED WEATHER THROUGH THE REST OF THE WEEKEND AND PERHAPS
EVEN INTO EARLY NEXT WEEK. GOING TO KEEP POPS IN THE CHANCE CATEGORY
FOR THIS TIME PERIOD GIVEN LACK OF CERTAINTY IN THE FORECAST. THINGS
MAY EVENTUALLY DRY OUT...BUT CONFIDENCE IS NOT HIGH ON WHEN OR EVEN
IF THIS WILL HAPPEN. WITH A FLATTER MID LEVELS...A MORE PROGRESSIVE
PATTERN MAY SET UP LEADING TO MORE FREQUENT SHORTWAVES AND CHANCES
FOR RAIN. THUS...REALLY TOUGH TO GO DRY IN ANY EXTENDED PERIOD AT
THIS TIME. AS FAR AS TEMPERATURES...WILL BRING IN A BETTER GRADIENT
FOR FRIDAY INTO SATURDAY...AND KEEP THINGS MORE IN LINE WITH
GUIDANCE BEYOND THAT WITH VERY UNCERTAIN PLACEMENT OF THE BOUNDARY.
A SHARP NORTH/SOUTH GRADIENT WILL LIKELY EXIST INTO NEXT WEEK WITH
THIS BOUNDARY AROUND OUR REGION.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 206 AM EDT THU APR 26 2012
EXPECT VFR CONDITIONS TO HOLD ACROSS THE TAF SITES THROUGH DAWN...AS
CONVECTION HAS ORGANIZED ACROSS FAR NORTHEASTERN KENTUCKY. HAVE
INCLUDED A VCTS AT JKL...AS SOME SCATTERED SHOWERS AND THUNDERSTORMS
WILL BRUSH BY TO THE NORTH AND EAST THROUGH THE NIGHT. A PASSING COLD
FRONT WILL LIKELY RE-FIRE SOME CONVECTION ACROSS THE AREA DURING THE
DAY ON THURSDAY...HOWEVER WILL AWAIT FOR LATER GUIDANCE BEFORE TRYING
TO NAIL DOWN A BETTER WINDOW OF TIMING. FOR NOW...HAVE INCLUDED VCTS
AT ALL LOCATIONS. THE COLD FRONT WILL MOVE THROUGH LATE IN THE
AFTERNOON...WITH SOME MVFR OR LOWER POST-FRONTAL STRATOCU ON W TO NW
WINDS FOLLOWING.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...GEOGERIAN
SHORT TERM...JP
LONG TERM....KAS
AVIATION...GEOGERIAN
Hazardous weather outlook, Apr 25, 3:15 PM EST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
415 PM EDT WED APR 25 2012
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
415 PM EDT WED APR 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE...THERE IS A SLIGHT RISK THAT SOME OF THE
STORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL OR DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS ARE POSSIBLE AT TIMES ON THURSDAY AND FROM FRIDAY INTO
SATURDAY NIGHT...AND ALSO ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCES OF HAIL OR DAMAGING
WIND.
HAL/JP
In the hours before
Special weather statement, Apr 25, 9:50 PM EST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1050 PM EDT WED APR 25 2012
KYZ068-069-080-114-116-260330-
ROCKCASTLE-LAUREL-JACKSON-OWSLEY-CLAY-
1050 PM EDT WED APR 25 2012
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1130 PM EDT WEDNESDAY EVENING...
JACKSON...
CENTRAL OWSLEY...
ROCKCASTLE...
NORTHWESTERN CLAY AND
NORTHEASTERN LAUREL.
AT 1050 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GUM
SULPHUR...OR 9 MILES NORTHWEST OF MOUNT VERNON...MOVING EAST AT 40
MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...HIATT AROUND
1055 PM EDT...HUMMEL AROUND 1100 PM EDT...COOKSBURG AROUND 1105 PM
EDT...DANGO AROUND 1110 PM EDT...MIDDLEFORK AROUND 1115 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
DUSTY
Special weather statement, Apr 25, 10:29 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1129 PM EDT WED APR 25 2012
KYZ069-111-112-114>117-260415-
JACKSON-LESLIE-OWSLEY-PERRY-LEE-BREATHITT-CLAY-
1129 PM EDT WED APR 25 2012
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1215 AM EDT THURSDAY MORNING...
CENTRAL JACKSON...
EXTREME NORTH CENTRAL LESLIE...
OWSLEY...
NORTHWESTERN PERRY...
EXTREME SOUTHWESTERN LEE...
SOUTHWESTERN BREATHITT AND
NORTH CENTRAL CLAY.
AT 1129 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HURLEY...OR
NEAR MCKEE...MOVING EAST AT 55 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PRIVETT AROUND
1135 PM EDT...GREEN HALL AROUND 1140 PM EDT...STURGEON AROUND 1145 PM
EDT...SOUTHFORK AROUND 1150 PM EDT...RICETOWN AROUND 1155 PM EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
RICHEY
Special weather statement, Apr 25, 10:50 PM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1150 PM EDT WED APR 25 2012
KYZ069-112-114>117-260430-
JACKSON-LESLIE-OWSLEY-PERRY-BREATHITT-CLAY-
1150 PM EDT WED APR 25 2012
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1230 AM EDT THURSDAY MORNING...
EXTREME SOUTHEASTERN JACKSON...
NORTH CENTRAL LESLIE...
SOUTHERN OWSLEY...
NORTHWESTERN PERRY...
SOUTHWESTERN BREATHITT AND
NORTH CENTRAL CLAY.
AT 1150 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BLAKE...OR 7
MILES SOUTHWEST OF BOONEVILLE...MOVING EAST AT 45 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...GOBBARD AROUND
1155 PM EDT...LUCKY FORK AROUND MIDNIGHT EDT...MORRIS FORK AROUND
1205 AM EDT...BUCKHORN AROUND 1210 AM EDT...CHAVIES AROUND 1215 AM
EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
RICHEY
Special weather statement, Apr 25, 11:28 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1228 AM EDT THU APR 26 2012
KYZ044-051-052-060-104-106-260515-
MENIFEE-ROWAN-BATH-ELLIOTT-FLEMING-MORGAN-
1228 AM EDT THU APR 26 2012
...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 115 AM EDT THURSDAY MORNING...
EASTERN MENIFEE...
NORTHWESTERN MORGAN...
ROWAN...
EASTERN BATH...
NORTHERN ELLIOTT AND
FLEMING.
AT 1226 AM EDT...A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED IN AND AROUND GRANGE CITY...OR ABOUT 10 MILES NORTHEAST OF
OWINGSVILLE...MOVING EAST AT 40 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...FLEMINGSBURG
AROUND 1235 AM EDT...MOREHEAD AROUND 1240 AM EDT...GATES AROUND 1245
AM EDT...HALDEMAN AROUND 1250 AM EDT AND SANDY HOOK AROUND 100 AM
EDT.
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
POSSIBLY SMALL HAIL IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
GREIF
Special weather statement, Apr 26, 1:23 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
223 AM EDT THU APR 26 2012
KYZ052-104-106-260715-
ROWAN-ELLIOTT-MORGAN-
223 AM EDT THU APR 26 2012
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 315
AM EDT THURSDAY MORNING...
NORTHEASTERN MORGAN...
SOUTHEASTERN ROWAN AND
ELLIOTT.
AT 223 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WAGNER...OR 9
MILES WEST OF SANDY HOOK...MOVING EAST AT 45 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SANDY HOOK
AROUND 230 AM EDT...ISONVILLE AROUND 235 AM EDT...AND CULVER AROUND
240 AM EDT.
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
GREIF
Special weather statement, Apr 26, 1:47 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
247 AM EDT THU APR 26 2012
KYZ044-051-052-104-260745-
ROWAN-BATH-ELLIOTT-FLEMING-
247 AM EDT THU APR 26 2012
...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 345 AM EDT THURSDAY MORNING...
ROWAN...
NORTHERN BATH...
ELLIOTT AND
FLEMING.
AT 247 AM EDT...A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED GENERALLY ALONG AND NORTH OF INTERSTATE 64. THESE ARE SLOWLY
MOVING EAST SOUTHEAST.
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
POSSIBLY SMALL HAIL IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
GREIF
Event by event
14 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Flash Flood, Rowan
- When
- April 26, 2:00 AM EST to 5:30 AM EST
- Where
- Rowan County, 0.73 mi WNW of Gates to 0.36 mi NNW of Rodburn
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.233, -83.383
Up to a foot of water was flowing over portions of Hwy 60 due to Triplett Creek being out of its banks. There were also evacuations in the Gates community and water flooded a home off Tunnel Cut Loop Road in Haldeman.
Thunderstorm Wind, Wayne
- When
- April 26, 5:00 AM EST to 5:10 AM EST
- Where
- Wayne County, 0.69 mi S of Monticello Wayne Arp
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.840, -84.850
Trees and power lines were blown down countywide. The time was estimated off of radar.
Thunderstorm Wind, Pulaski
- When
- April 26, 5:05 AM EST to 5:15 AM EST
- Where
- Pulaski County, 1.3 mi WNW of Burnside
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 36.990, -84.600
There were numerous trees blown down in the Burnside and Bronson area.
Thunderstorm Wind, McCreary
- When
- April 26, 5:20 AM EST to 5:30 AM EST
- Where
- McCreary County, 0.55 mi W of Whitley City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.720, -84.480
There were numerous trees and power lines blown down. A roof was blown off of building and now on top of a car wash.
Hail, Jackson
- When
- April 26, 3:00 PM EST to 3:45 PM EST
- Where
- Jackson County, 0.13 mi SSE of Shirley to 0.99 mi ESE of Elias
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.548, -84.149
Hail ranged in size from 1 inch in diameter to up to 2.5 inches in diameter in swath across Jackson County. The largest hail was observed in the Sandgap area. The hail covered the ground in some areas along this path.
Hail, Owsley
- When
- April 26, 3:49 PM EST
- Where
- Owsley County, 0.55 mi E of Island City
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.370, -83.770
Hail, Breathitt
- When
- April 26, 4:01 PM EST
- Where
- Breathitt County, Lost Creek
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.480, -83.330
The hail ranged in size from quarter to half dollar.
Hail, Clay
- When
- April 26, 4:15 PM EST
- Where
- Clay County, 1.1 mi W of Oneida
- Measured
- 1.75 in hail
- Reported by
- Department of Highways
- Coordinates
- 37.270, -83.650
Hail, Wayne
- When
- April 26, 4:20 PM EST
- Where
- Wayne County, 1.3 mi ENE of Touristville
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 36.930, -84.730
Hail, Wayne
- When
- April 26, 4:25 PM EST
- Where
- Wayne County, 0.55 mi W of Mill Spgs
- Measured
- 1.75 in hail
- Reported by
- State Official
- Coordinates
- 36.930, -84.780
The sheriff reported golf ball size hail in Mill Springs. This was relayed by 911 dispatch.
Hail, Laurel
- When
- April 26, 4:39 PM EST
- Where
- Laurel County, 1.65 mi W of Hightop
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.030, -84.210
The hail occurred at 10693 highway 192.
Thunderstorm Wind, Laurel
- When
- April 26, 4:40 PM EST to 4:50 PM EST
- Where
- Laurel County, 2.65 mi NW of Baldrock
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 37.010, -84.310
There were large limbs blown down onto highway 192.
Thunderstorm Wind, Pulaski
- When
- April 26, 4:40 PM EST to 4:50 PM EST
- Where
- Pulaski County, 1.3 mi WNW of Burnside
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 36.990, -84.600
A couple of trees were blown down.
Thunderstorm Wind, Wayne
- When
- April 26, 4:52 PM EST to 5:02 PM EST
- Where
- Wayne County, 0.89 mi SW of Murl
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.810, -84.960
There were several trees blown down along highway 1546 near the Murl community.
Hail, Leslie
- When
- April 26, 5:00 PM EST
- Where
- Leslie County, 0.69 mi S of Hyden
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.160, -83.370
Hail, Knox
- When
- April 26, 5:09 PM EST
- Where
- Knox County, 0.55 mi E of Barbourville
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.870, -83.870
Hail, Leslie
- When
- April 26, 5:15 PM EST
- Where
- Leslie County, 0.88 mi SW of Big Rock
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.040, -83.210
Hail, Knox
- When
- April 26, 5:16 PM EST
- Where
- Knox County, 0.55 mi E of Barbourville
- Measured
- 1.25 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.870, -83.870
Hail, McCreary
- When
- April 26, 5:30 PM EST
- Where
- McCreary County, 0.55 mi W of Whitley City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.720, -84.480
Hail, Bell
- When
- April 26, 5:44 PM EST
- Where
- Bell County, 1.3 mi WSW of Pineville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.760, -83.700
The hail was the size of quarters and fell at Breastwork Hill in Pineville.
Hail, Bell
- When
- April 26, 5:50 PM EST
- Where
- Bell County, 1.11 mi W of Wasioto
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.750, -83.700
The hail fell at Bird Branch.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Tennessee, April 26, 20121 injured · $400,000 · EF2 · 6 events
- Tornado and Hail in Tennessee, April 26, 20127 injured · $127,000 · EF0 · 49 events
- Hail and Damaging Winds in Texas, April 26, 2012$81,000 · 1.5 in hail · 20 events
- High Wind in New Mexico, April 26 to 27, 2012$70,000 · 66 kt wind · 16 events
- Hail and Damaging Winds in Tennessee, April 26, 2012$51,000 · 1 in hail · 13 events
- Hail and Damaging Winds in North Carolina, April 26, 20121 injured · $30,000 · 55 kt wind · 14 events
- Flash Flooding and Hail in West Virginia, April 26, 2012$50,000 · 1.5 in hail · 7 events
- Strong Wind in California, April 26, 2012$55,000 · 2 events
- Flash Flood and Hail in North Carolina, April 26, 2012$20,000 · 1.75 in hail · 20 events
- Flash Flood and Hail in West Virginia, April 26, 2012$27,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Kentucky, April 26, 2012$30,000 · 1.75 in hail · 6 events
- High Wind in California, April 26, 20121 injured · $25,000 · 71 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376679, 369888, 369890, 369889, 369293, 369314, 369316, 369319, 369330, 369331, 369335, 369892, 369893, 369894, 369340, 369343, 369344, 369345, 369347, 369348, 369349.